Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 20, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 1, 2006, 3:55 PM EDT for Schoolcraft County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2006, 3:55 PM EDT (19:55 UTC)
- Expired
- Jul 1, 2006, 4:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Marquette, MI
- Area
- Counties, with a storm outline in the text
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 2:55 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:26 PM EDT, 29 minutes earlier.
Area forecast discussion, Jul 1, 3:26 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 326 PM EDT SAT JUL 1 2006 .DISCUSSION... MAIN FORECAST CONCERN IS RAIN POTENTIAL SUNDAY AFTERNOON INTO TUESDAY. CURRENT WEATHER...19Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED A GENERAL WNW FLOW FROM THE NORTHERN ROCKIES INTO NEW ENGLAND. A FEW FEATURES TO NOTE WITHIN THE FLOW ARE A SIGNIFICANT SHRTWV OVER WESTERN LAKE SUPERIOR...WEAKER SHRTWVS OVER NE MONTANA AND CENTRAL SASKATCHEWAN AND AN UPPER LOW OVER NW MANITOBA. THE SHRTWV OVER WESTERN LAKE SUPERIOR IS ASSOCIATED WITH A 1001 MB LOW JUST TO THE NE OF THUNDER BAY AND A COLD FRONT EXTENDING SOUTHWESTWARD FROM THE LOW TO MINNEAPOLIS. CONVECTION THAT OCCURRED AHEAD OF THE SHRTWV LAST NIGHT INTO THIS MORNING HAS DIMINISHED AS IT RAN OUT AHEAD THE MAIN UPPER FORCING. SKIES THEN BEGAN TO CLEAR OUT OVER WESTERN UPPER MICHIGAN LATE THIS MORNING...ALLOWING TEMPERATURES TO RISE INTO THE LOW TO MID 80S. WITH DEWPOINTS IN THE MID 60S AND MID LEVEL TEMPS COOLING AS A RESULT OF THE SHRTWV... MLCAPE VALUES HAVE RISEN TO 1500 J/KG AHEAD OF THE COLD FRONT WITH LITTLE IF ANY CIN. THE COMBINATION OF THE INSTABILITY AND THE FRONT MOVING THROUGH HAS RESULTED IN A LINE OF SHOWERS AND THUNDERSTORMS...WHICH AT THE TIME OF THIS ISSUANCE EXTENDED FROM MARQUETTE TO IRON RIVER. BOTH A SEVERE THUNDERSTORM WATCH AND A SEVERE THUNDERSTORM WARNING HAVE ALREADY BEEN ISSUED. LAST ITEM TO NOTE IS AN EXPANSIVE AREA OF SMOKE ACROSS MANITOBA ON THE SOUTH SIDE OF THE UPPER LOW. IN FACT...SOME OBSERVATIONS THIS MORNING WERE REPORTING 3-5 SM VISIBILITIES DUE TO THE SMOKE. TONIGHT...DRY SLOT COMING IN BEHIND THE SHRTWV MOVING EASTWARD ACROSS LAKE SUPERIOR INTO ONTARIO WILL HELP END ALL OF THE CONVECTION THIS EVENING. IN FACT...SKIES SHOULD BECOMING MOSTLY CLEAR EVERYWHERE AS DRIER AIR ADVECTS IN FROM THE WEST. UNTIL THIS OCCURS...SOME SEVERE STORMS ARE POSSIBLE GIVEN CONTINUED INSTABILITY AHEAD OF THE FRONT AND 0-6KM SHEAR SHOWN BY THE RUC TO BE AROUND 45 KNOTS. AM SOMEWHAT CONCERNED ABOUT GROUND FOG DEVELOPING GIVEN RECENT RAINS AND THAT UPSTREAM DEWPOINTS ACROSS NW MINNESOTA ARE ONLY IN THE LOW TO MID 50S. HOWEVER IT APPEARS THAT ENOUGH WIND WILL OCCUR TONIGHT BEHIND THE DEPARTING LOW PRESSURE SYSTEM TO KEEP THE BOUNDARY LAYER MIXED. SINCE THE BOUNDARY LAYER IS EXPECTED TO BE MIXED...TEMPERATURES SHOULD NOT FALL ALL THE WAY TO THE DEWPOINT...BUT READINGS IN THE MID TO UPPER 50S IN THE INTERIOR SEEMS REASONABLE. SUNDAY...UPPER FLOW IS PROGGED TO GO ZONAL FROM THE NORTHERN PLAINS INTO SE ONTARIO DUE TO THE SHRTWV CURRENTLY OVER LAKE SUPERIOR LIFTING NE AND THE UPPER LOW IN FAR NORTHERN MANITOBA DROPPING SOUTH IN CENTRAL MANITOBA. THIS ZONAL FLOW WILL HELP MOVE THE WEAKER SHRTWV OVER MONTANA ACROSS THE U.P. DURING THE DAY. THE NAM CONTINUES TO GENERATE PRECIPITATION FROM THIS WAVE AS IT INTERACTS WITH DAYTIME HEATING AND LAKE BREEZES. ON THE OTHER HAND...THE GFS...CANADIAN AND UKMET KEEP CONDITIONS DRY DUE TO DRY LOW LEVELS. LOOKING UPSTREAM TO THE AIR THAT WILL BE COMING IN HERE WITH THE WAVE...THE 12Z BIS SOUNDING WAS QUITE DRY WITH THE LOWEST DEWPOINT DEPRESSIONS OF 6-8C SEEN BETWEEN 700-850MB. BECAUSE OF THIS DRY AIR...HAVE DECIDED NOT TO PLACE ANY RAIN CHANCES IN THE FORECAST AND MAKING THE ASSUMPTION THE NAM IS TOO MOIST. WITH AT LEAST PARTLY SUNNY SKIES...TEMPERATURES SHOULD EASILY RISE INTO THE 80S AWAY FROM THE WESTERN LAKE SUPERIOR SHORELINE...PERHAPS EVEN INTO THE MID TO UPPER 80S IN DOWNSLOPING WESTERLY FLOW AREAS NEAR THE WISCONSIN BORDER. IT IS POSSIBLE THAT SOME OF THE SMOKE IN MANITOBA MAY MOVE INTO UPPER MICHIGAN TOMORROW TO HINDER TEMPS FROM RISING...BUT THINK WITH THE ZONAL FLOW THAT IT WILL STAY TO THE NORTH. SUNDAY NIGHT AND MONDAY...A STRONGER SHRTWV ASSOCIATED WITH THE UPPER LOW IS PROGGED BY THE GFS/UKMET/NAM TO DROP INTO THE LAKE OF THE WOODS AREA BY 12Z MONDAY AND THEN TOWARDS THE WAWA AREA BY 00Z TUESDAY. THIS MOTION IS SLOWER THAN PREVIOUS RUNS...BUT IT STILL LOOKS LIKE SOME SHOWERS AND THUNDERSTORMS WILL FORM OUT AHEAD OF THE SHRTWV IN AN AREA OF ISENTROPIC LIFT AND DPVA. HAVE ADJUSTED THE GRIDS TO ACCOUNT FOR THE SLOWER MOTION. INCREASING CLOUD COVER SUNDAY NIGHT SHOULD HELP HOLD TEMPERATURES UP...PARTICULARLY IN THE WEST WHERE THE CLOUDS COME IN QUICKER. THE SHRTWV ON MONDAY WILL BE ACCOMPANIED BY A COLD FRONTAL PASSAGE...THEREFORE TEMPERATURES ON MONDAY ARE NOT EXPECTED TO BE QUITE AS WARM...ESPECIALLY ALONG THE LAKE SUPERIOR SHORELINE IN THE WESTERN U.P. WHERE WINDS TURN NORTHWESTERLY IN THE MORNING. SOUTH CENTRAL U.P. SHOULD STILL GET WARM WITH TEMPS IN THE MID 80S SINCE A NW WIND DOWNSLOPES THERE AND 850MB TEMPS ARE PROGGED BETWEEN 16-18C. MONDAY NIGHT AND INDEPENDENCE DAY...UPPER LOW OVER NORTHERN ONTARIO WILL BEGIN MOVING INTO QUEBEC ON TUESDAY WHILE AN UPPER TROUGH DROPS SOUTHWARD INTO THE WESTERN GREAT LAKES. MONDAY NIGHT IS EXPECTED TO BE QUIET AS DIURNAL COOLING SETS IN AND DRIER AIR ADVECTS SOUTHEASTWARD. LATE MONDAY NIGHT...A SHRTWV IS PROGGED TO DROP SOUTHEASTWARD ACROSS UPPER MICHIGAN. THIS SHRTWV WILL BRING STEEPER LOW LEVEL LAPSE RATES WITH IT...AND WITH DAYTIME HEATING TUESDAY AFTERNOON...PROSPECTS OF SOME DIURNAL CONVECTION IN THE INTERIOR STILL LOOK GOOD (ALBEIT THE SURFACE-BASED CAPE VALUES ARE NO MORE THAN 500 J/KG). OTHERWISE...THE MAIN STORY HERE WILL BE COOLER TEMPERATURES AS 850MB TEMPS DROP TO 6-8C IN THE WAKE OF TUESDAYS SHRTWV. PREVIOUS SHIFT LOWERED TEMPERATURES AND HAVE EVEN DROPPED THEM A FEW MORE DEGREES. LAKE SUPERIOR SHORELINE AREAS WILL LIKELY NOT GET OUT OF THE 60S DUE TO NORTHERLY WINDS BEHIND THE SHRTWV. THESE SEASONABLY COOL DAYTIME TEMPERATURES AND DRIER AIR MOVING IN TUESDAY NIGHT...ALONG WITH CLEARING SKIES...SHOULD ALSO SET UP A COOL EVENING FOR FOURTH OF JULY FIREWORKS. MIN TEMPS FOR TUESDAY NIGHT DROPPING AS LOW AS THE MID 40S INLAND SEEM REASONABLE. EXTENDED (WEDNESDAY THROUGH SATURDAY)...MODEL AGREEMENT BETWEEN OPERATIONAL MODELS AND THE 00Z GFS ENSEMBLES IS AGAIN VERY GOOD TODAY WITH HIGH CONFIDENCE REGARDING BOTH THE PATTERN AND DETAILS. IN GENERAL...AN UPPER TROUGH IS EXPECTED TO REMAIN OVER THE EASTERN U.S. INTO NEXT WEEKEND WHILE THE PERSISTENT WESTERN RIDGE BEGINS TO BUILD INTO THE PLAINS. THIS UPPER RIDGE BUILDING INTO THE PLAINS WILL ALLOW HIGH PRESSURE THAT WAS OVER THE NORTHERN PLAINS ON TUESDAY TO MOVE OVER THE WESTERN GREAT LAKES ON WEDNESDAY. THIS HIGH IS THEN PROGGED BY MOST MODELS TO DRIFT SOUTHEASTWARD...REACHING THE OHIO VALLEY ON SATURDAY. RH PROGS FROM THE GFS AND ECMWF SUGGEST THIS HIGH PRESSURE AREA WILL ALSO BE QUITE DRY...SO MOSTLY CLEAR OR PARTLY CLOUDY SKIES SHOULD BE THE RULE WITH LOW HUMIDITIES INLAND DURING THE AFTERNOONS. WITH THE HIGH NEARBY...LAKE BREEZES SHOULD BE COMMON DURING THE AFTERNOONS FROM WEDNESDAY THROUGH FRIDAY...KEEPING LAKESHORE AREAS COOLER. TEMPERATURES WILL START OFF RELATIVELY COOL ON WEDNESDAY AS THE UPPER TROUGH BEGINS TO EXIT THE AREA. AT THIS POINT 850MB TEMPS ARE PROGGED ONLY BETWEEN 9-11C. AS THE DAYS PROGRESS AND THE AIRMASS WARMS...EACH DAY SHOULD GET WARMER. EVEN BY FRIDAY...THE GFS AND ECMWF SHOW 850MB TEMPS CLIMBING TO 16C AND THEN CLIMBING EVEN 1 TO 2 MORE DEGREES ON SATURDAY. && .MQT...WATCHES/WARNINGS/ADVISORIES...NONE. && AJ
Hazardous weather outlook, Jul 1, 6:56 AM EDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 656 AM EDT SAT JUL 1 2006 MIZ001>007-009>014-084-085-021200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 556 AM CDT SAT JUL 1 2006 /656 AM EDT SAT JUL 1 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS TODAY...SOME OF WHICH MAY BECOME SEVERE. ALTHOUGH LARGE HAIL IS A POSSIBILITY WITH THE STRONGEST STORMS...DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED TO BE THE MORE SIGNIFICANT HAZARD. THE POTENTIAL OF SEVERE THUNDERSTORMS WILL BE GREATEST TODAY EAST OF A LINE FROM LANSE TO WATERSMEET. LOOK FOR THUNDERSTORMS TO END IN THE AFTERNOON OVER WESTERN UPPER MICHIGAN. THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING EAST OF A LINE FROM MUNISING TO IRON MOUNTAIN. BE SURE TO HAVE A WAY TO MONITOR WEATHER FORECASTS TODAY...AND BE ALERT FOR ANY WATCHES OR WARNINGS THAT MAY BE ISSUED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY...AND TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. LSZ221-241>248-263-264-021200- KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI- HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI- MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER- LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING WHITEFISH BAY- 556 AM CDT SAT JUL 1 2006 /656 AM EDT SAT JUL 1 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS TODAY...SOME OF WHICH MAY BECOME SEVERE. ALTHOUGH LARGE HAIL IS A POSSIBILITY WITH THE STRONGEST STORMS...STRONG WINDS ARE EXPECTED TO BE THE MORE SIGNIFICANT HAZARD. THE POTENTIAL OF SEVERE THUNDERSTORMS WILL BE GREATEST TODAY OVER CENTRAL AND EASTERN LAKE SUPERIOR. LOOK FOR THUNDERSTORMS TO END IN THE AFTERNOON OVER WESTERN AND CENTRAL LAKE SUPERIOR. THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING OVER EASTERN LAKE SUPERIOR. BE SURE TO HAVE A WAY TO MONITOR WEATHER FORECASTS TODAY...AND BE ALERT FOR ANY WATCHES OR WARNINGS THAT MAY BE ISSUED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY MORNING. LMZ221-248-262-021200- BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID- LINE OF THE LAKE- 656 AM EDT SAT JUL 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS TODAY...SOME OF WHICH MAY BECOME SEVERE. ALTHOUGH LARGE HAIL IS A POSSIBILITY WITH THE STRONGEST STORMS...STRONG WINDS ARE EXPECTED TO BE THE MORE SIGNIFICANT HAZARD. THE POTENTIAL OF SEVERE THUNDERSTORMS WILL BE GREATEST DURING THE AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING. BE SURE TO HAVE A WAY TO MONITOR WEATHER FORECASTS TODAY...AND BE ALERT FOR ANY WATCHES OR WARNINGS THAT MAY BE ISSUED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY AND TUESDAY EVENING. ROLFSON
In the hours before
Local storm report, Jul 1, 3:53 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
353 PM EDT SAT JUL 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST MUNISING 46.42N 86.64W
07/01/2006 M48 MPH ALGER MI ASOS
&&
AJThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:03 AM EDT | Special Marine Warning | MQT | 87 min | |
| Jul 1, 8:10 AM EDT | Special Marine Warning | MQT | 65 min | |
| Jul 1, 2:48 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 57 min |
| Jul 1, 3:04 PM EDT | Special Marine Warning | MQT | 56 min | |
| Jul 1, 3:33 PM EDT | Severe Thunderstorm Warning | MQT | Alger | 27 min |
| Jul 1, 4:15 PM EDT | Special Marine Warning | MQT | 60 min | |
| Jul 1, 4:18 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Delta, Schoolcraft | 57 min |
| Jul 1, 4:41 PM EDT | Special Marine Warning | MQT | 79 min | |
| Jul 1, 5:10 PM EDT | Special Marine Warning | MQT | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.